Diabetic Stomach Pain: Reasons and Remedies
Here are some ways to find relief for stomach pain caused by diabetes-related issues.
Pictured recipe: Mexican Breakfast Pizza
Managing diabetes often brings changes in what we eat and the medications we take. You may also notice some changes in how your gut, or gastrointestinal (GI) tract, feels, sounds, and responds.
Changes in eating
You are likely making changes in eating habits, including more foods rich in fiber, such as fruits, vegetables, and beans. Fiber can be filling without adding unwanted calories, and it can help improve abnormal cholesterol levels. But there may be a few uh-ohs if you rapidly increase the amount you eat. "Gas and bloating are a side effect of fiber," says Judith Wylie-Rosett, Ed.D., R.D., professor of health promotion and nutrition research at Albert Einstein College of Medicine in Bronx, New York. "Increasing your intake gradually may help." She suggests adding legumes, such as beans and lentils, to increase dietary fiber. "Throwing out the water you soak them in and giving them an extra rinse before cooking may also help decrease the gas and bloating," she says.
Several prescription medications used to lower blood glucose levels in type 2 diabetes can stir up your gut. Experts tend to suggest that you start with a low dose and slowly increase it based on your provider's instructions.
Metformin, the typical starting medication in type 2 diabetes to bring blood glucose levels in range, can lead to heartburn, nausea, or diarrhea. Ralph DeFronzo, M.D., professor of medicine and chief of the diabetes division at the University of Texas Health Science Center at San Antonio, says, "I try to use metformin in all of my patients who have type 2 diabetes. When there is a problem, it is diarrhea and abdominal discomfort. There are 5-10 percent of people who just can't tolerate it."
Typically, metformin is started at a low dose and increased over several weeks as needed. Irl Hirsch, M.D., professor of medicine at the University of Washington Medical Center in Seattle, often starts metformin at 500 milligrams per day with the dinner meal but may start as low as 250 milligrams.
Sue Margulis, PWD type 2, of Memphis experienced nausea and diarrhea from metformin. "I found that I have to have food in my stomach. Not just a snack; it has to be a full meal," Sue says. "I can take it during my meal or right after I eat, but I can't tolerate it on an empty stomach." Most people find that once they get past the initial start-up, they do fine taking the pill with food or without.
A specific type of metformin may help tame nausea and heartburn. "Using the extended-release (ER) can be helpful for some people," says Louis Aronne, M.D., founder of weight-control program BMIQ (bmiq.com). "I increase it very gradually, waiting one or two weeks -- even a month -- before increasing the dosage."
Hirsh says, "I've seen people who have done fine on metformin for years, then they get diarrhea. I stop [the metfomin], and it's gone." He may return to a lower dose to confirm that the pill was the culprit. "Some patients find they have no problems with a lower dose but on the higher dose they do, even sometimes when they tolerated the higher dose fine in the past."
Blood sugar levels
Blood glucose, whether extremely high or extremely low, can contribute to GI distress.
Injectables and Blood Sugar Levels
A newer class of injectable medications, GLP-1 agonists Byetta and Victoza, can cause nausea and vomiting. Prescribers agree that this, too, is often dose-related.
"Start low and go slow," DeFronzo says. "Byetta should be taken 30-45 minutes before a meal. Taking it right before or with the meal helps some. Then I'll slowly move it back to 30-45 minutes before eating to get the best response." Aronne has found that some people tolerate one injectable medication better than another, so he will have his patients try different brands.
Because GLP-1 agonists slow down stomach emptying, they can cause a feeling of fullness. "[People] may think something is wrong, but they're just full and not used to that feeling," DeFronzo says. The sensation can prevent overeating if one responds and stops eating.
"I can't eat large amounts of food anymore," says Martin Blank, PWD type 2, of Brooklyn Heights, New York. "It used to be I could never get filled up. Now I get this full feeling. Once that hits, I pick up my food to eat more and I can't."
"Some people like that feeling; some don't," Aronne says. "It's all about what someone can tolerate. You can't always go by the book; you go by the person."
High or Low Blood Glucose
High blood glucose (hyperglycemia)
Extremely high blood glucose levels can cause two very serious conditions: diabetic ketoacidosis (DKA) for PWDs type 1 and hyperosmolar hyperglycemic state (HHS) for PWDs type 2. DKA is the body's response to too little insulin; stored fats are broken down as an alternate fuel source, and toxic acids (ketones) build up in the bloodstream. HHS, which is more likely to affect an elderly or undiagnosed person with type 2, involves profound dehydration and confusion in thoughts, speech, and/or motor skills. Symptoms of both may include abdominal pain or cramping, nausea, and vomiting. Both conditions require emergency medical care; please seek help if you have such symptoms with high blood glucose or if you have type 1 diabetes and have tested your blood or urine and found a large amount of ketones. Insulin and intravenous fluids may be needed.
Low blood glucose (hypoglycemia)
Skipping meals when you are taking certain blood glucose-lowering medications, such as sulfonylureas or insulin, or taking too much rapid-acting insulin for the carbohydrate grams you eat can cause some people to have low blood sugar levels.
Nausea can be a symptom of a low. If you don't know, ask your provider what number signifies a low for you and how to treat it. Also ask if a glucagon injection kit is right for you, in case you can't keep down food or liquids.
Weight Loss Surgery
Endocrinologist Ralph DeFronzo, M.D., says bariatric surgery increases GLP-1 levels in PWDs type 2 and may result in "the same nausea and vomiting symptoms people may feel from taking GLP-1 agonists." The surgery also increases leptin levels in the gut, which decreases appetite.
The feeling of fullness after bariatric surgery is intended; nausea is not. "Early satiety (a feeling of fullness) is different from nausea. If people are nauseated, it's often because they've eaten too much," says endocrinologist Irl Hirsch, M.D. "If this happens often, it concerns me. I don't want to see them sabotage their surgery by overeating."